From Holland, Michigan, USA:
My son just turned eight years old and was diagnosed four months ago. His numbers have been erratic at best, but overall somewhat "high" (his readings average 50% of the time "high", 10% of the time "low"). He has had several instances (not frequently though) where his numbers have been above 350 mg/dl [19.4 mmol/L] all day. The next day, they'll be fine. He has had "trace" ketones a couple of these times. He is on two injections (NPH and Humalog) a day (breakfast and supper). If his blood sugar approaches 400 mg/dl [22.2 mmol/L] before lunch, or before his bedtime snack, I would like to give him a small amount of Humalog before lunch or the bedtime snack, figuring the morning/afternoon Humalog, didn't do the job, rather than wait six to twelve hours before another injection and piling more food on top of the high.
My endocrinologist is very much against giving him any additional injections (unless he frequently had moderate to large ketones) and will not approve me doing it. Why would this be? It seems a fairly simple "fix" for this somewhat infrequent happening (though it happened twice last week). We have tried having him drink a lot (the endocrinologist's suggestion) with little success. My son doesn't really object to it.
There is no one answer to your question. Many doctors prefer not to jump on every high blood sugar with extra insulin, but to wait and see what the trend is. If your son's blood sugar is 300 mg/dl [16.7 mmol/L] at lunch and at supper, you may want to make a different change than if his blood sugar is 300 mg/dl [16.7 mmol/L] at lunch and 150 mg/dl [8.3 mmol/L] at supper with no extra insulin."Standing back" to see the trend of blood sugar can sometimes help you get the blood sugars back in track faster. If, as you say, the blood sugars are high for a day with no reason, then become normal the next day without extra insulin, the high blood sugars may be occurring after a low blood sugar (rebound hyperglycemia), and giving extra insulin may just make the numbers worse in the long run.
On the other hand, some children's blood sugars will go up and down with no reason or no trend, and giving a little extra insulin, when they are high, helps their blood sugars over all. You will have to work with your own team to decide what's best for your own child.
Original posting 21 Sep 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.